Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Corpus Christi, TX

September 12, 2018Duval County, Jim Wells County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Sep 12, 2018, 12:26 AM CDT for Duval County, Jim Wells County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2018, 12:26 AM CDT (05:26 UTC)
Expired
Sep 12, 2018, 3:30 AM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Duval County, TX, Jim Wells County, TX

The radar

The Corpus Christi radar (KCRP), 82 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 2:00 AM CDTFLASH FLOODPremont, TXMULTIPLE VIDEOS OF STREET FLOODING NEAR PREMONT VIA THE SNAPCHAT MAP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 5.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS54 KCRP 120526
FFWCRP
TXC131-249-120830-
/O.NEW.KCRP.FF.W.0036.180912T0526Z-180912T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
1226 AM CDT WED SEP 12 2018

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Southeastern Duval County in south central Texas...
  Southwestern Jim Wells County in south central Texas...

* Until 330 AM CDT.

* At 1224 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. An estimated two to six inches 
  of rain have already fallen over much of the warned area. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Premont, La Gloria, Rios and Cruz Calle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2727 9830 2738 9833 2748 9826 2748 9808
      2745 9806 2726 9806

$$

87
1 follow-up statement
125 
WGUS74 KCRP 120624
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
124 AM CDT WED SEP 12 2018

TXC131-249-120830-
/O.CON.KCRP.FF.W.0036.000000T0000Z-180912T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval TX-Jim Wells TX-
124 AM CDT WED SEP 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHEASTERN DUVAL AND SOUTHWESTERN JIM WELLS COUNTIES...

At 124 AM CDT, Doppler radar indicated persistent rainfall across 
the warned area.  Although the heavier rains have begun to move out 
of the warned area, residual flooding is still occurring.

Some locations that will experience flooding include...
Premont, La Gloria, Rios and Cruz Calle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2727 9830 2738 9833 2748 9826 2748 9808
      2745 9806 2726 9806

$$

Wagner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 9:28 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 11, 9:28 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
928 PM CDT Tue Sep 11 2018

.DISCUSSION...

Note Aviation Discussion pertaining to the 00z TAFs.

&&

.AVIATION...

Expect prevailing MVFR ceilings to develop overnight. IFR
conditions expected near scattered to numerous showers and
thunderstorms near the coast mainly 09-14z Wednesday. Expect
conditions to improve Wednesday afternoon. Generally light wind
during the TAF period.

&&

.PREVIOUS DISCUSSION... /Issued 350 PM CDT Tue Sep 11 2018/

SHORT TERM (Tonight through Wednesday)...

The activity across the region has really waned today as the better
lift and convergence pulls farther to our north and east. We still
have upper-level lift across the region though with a weak inverted
trough just to our south which is helping to spark isolated to
scattered showers across the interior Coastal Plains and Brush
Country. Latest MRMS estimates show that these showers are producing
around a quarter-inch of rain within an hour, so relatively light
amounts. Rainfall rates going forward will continue to be light to
moderate, though we can not fully rule out a stronger more intense
storm this evening. With the loss of daytime heating the current
activity should wane even farther and then gets going again after
midnight as coastal convergence and the inverted trough begin to
move back over our extreme eastern Coastal Bend counties, mainly the
coastal communities.

We decided to hold off on any further Flash Flood Watches for
tonight as we expect the heaviest of the overnight rainfall to be
just off the coast. There could be a few pockets of heavier rainfall
that move into the Southern Coastal Bend and impact Flour Bluff and
southward towards Chapman Ranch, but think the 1-2", possibly 3"
over a 6 hour period may only bring about Areal Flood Advisories
rather than true Flash Flooding. Still have some time to refine this
over the next 6-8 hours, but expecting the heaviest rainfall to
occur between 1-8AM CDT.

Rainfall tapers off, much like it today, by late morning with
lingering isolated to scattered activity across the west and a bit
more scattered to numerous showers across the east-northeast
counties. Temperatures tomorrow will be quite cool, by September
standards, and with the cloud cover and rainfall expected we lowered
highs a bit from guidance.

LONG TERM (Wednesday Night through Tuesday)...

Unsettled weather to continue through the extended. The National
Hurricane Center continues to monitor an area of disturbed weather
near the Yucatan. The chance of formation into a tropical cyclone is
high (70%)for later this week as it moves across the western Gulf.
Regardless of development, copious amounts of moisture is expected
to move across S TX through the latter part of the week bringing
additional showers and thunderstorms to the area. Some storms may
produce heavy rainfall, dangerous lightning and gusty winds.
Rainfall amounts for Wed through Sat are expected to be 4 to 6
inches with possible higher amounts. With the ground already
saturated, this may lead to widespread flooding. Another Flash Flood
Watch will be possible for the latter part of the week and into the
weekend. Rain chances are expected to decrease by Sunday/Monday, but
will still see iso/sct convection across the area. Due to the
unsettled weather, temps will be near to below normal. Winds will
generally be onshore and weak to mod, but could see mod to
occasionally strong northeasterly winds across the coastal waters
Thu through Fri, but this will be highly dependent on what happens
with the disturbed weather as it approaches the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    75  85  75  87  75  /  80  70  50  60  60
Victoria          73  85  73  87  74  /  60  80  50  70  50
Laredo            73  88  75  90  75  /  30  40  30  40  40
Alice             74  87  73  89  74  /  60  60  50  50  50
Rockport          77  84  77  88  76  /  80  80  50  70  60
Cotulla           73  86  74  88  73  /  40  50  20  30  20
Kingsville        74  87  75  88  75  /  70  60  50  50  50
Navy Corpus       78  85  79  88  79  /  80  70  50  60  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

WC/87...AVIATION
Hazardous weather outlook, Sep 11, 5:54 AM CDT, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
554 AM CDT Tue Sep 11 2018

TXZ229>234-239>247-342>347-442-443-447-121130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
554 AM CDT Tue Sep 11 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Numerous to widespread showers and scattered thunderstorms are
expected mainly this morning and again later tonight. Locally
heavy rainfall will be possible along the coast mainly this
morning. A Flash Flood Watch is in effect for the coastal counties
until 1 PM CDT. Some storms could produce wind gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to at times numerous showers and thunderstorms are
expected across the region through the rest of the week. Some storms
may produce heavy rainfall, dangerous lightning, and wind gusts up
to 40 mph. Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-121130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
554 AM CDT Tue Sep 11 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Numerous to widespread showers and scattered thunderstorms are
expected mainly this morning and again later tonight. Waterspouts
will be possible over the near shore waters and bays mainly this
morning. Some storms could produce wind gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to at times numerous showers and thunderstorms are
expected across the region through the rest of the week. Some storms
may produce heavy rainfall, dangerous lightning, and wind gusts up
to 40 mph. Severe thunderstorms are not expected at this time.

TMT/LB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:26 PM CDTAreal Flood AdvisoryCRPDuval, Jim Wells, Kleberg3 hr
Sep 12, 1:42 AM CDTAreal Flood AdvisoryCRPNueces, San Patricio2 hr
Sep 12, 2:32 AM CDTSpecial Marine WarningCRP28 min
Sep 12, 3:06 AM CDTAreal Flood AdvisoryCRPNueces3 hr
Sep 12, 5:37 AM CDTRiver Flood WarningCRPNueces6 days
Sep 12, 11:09 AM CDTAreal Flood WarningCRPNueces6 hr
Sep 12, 3:26 PM CDTFlash Flood WatchCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more4 days

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.